Nursing students target drug problem
By BREANNA TUCKER
THE death of a girl who overdosed on drugs in Melbourne last February has prompted three Wodonga TAFE students to target illegal drug use as part of their nursing course.
Ms Pronk, Ms Dunn and Debbie Stone with a drink spiking tester card, part of the Dying to be Cool illegal drugs presentation. Picture: KYLIE GOLDSMITH
The Dying to be Cool presentation was part of the Health Education and Mental Health component of the course and was attended by 150 Wodonga high school students.
Nursing student Ellie Pronk said people who took illegal drugs were more likely to die from someone not calling an ambulance than from taking the drugs.
“Belinda Davies took a mouthful of GHB after mistaking it for water and was left alone for six hours before a policeman noticed her and called an ambulance, by which time it was too late,” she said.
“People think that if they call the ambulance when someone collapses or needs help, the police will become involved and they will be in trouble.
“At least if you call an ambulance the victim of substance abuse will be alive to deal with the consequences.”
Megan Dunn also took part in the presentation and said people needed to be aware of what they were putting into their bodies and the short and long-term effects of such substances.
“Many drugs are made in peoples back yards and can include anything from caustic soda and nail polish to a wide range of cleaning products,” she said.
Ms Pronk said drink spiking was another major concern.
“Friends and acquaintances can spike your drink in an effort to be funny and liven up a party, not realising the effects can be deadly,” she said.
“Drinks are also spiked by strangers looking to steal from the victim or rape them.
“The most common spiking drug at the moment is GHB, a clear, tasteless and odourless drug that is undetectable to the unwary drinker.”
The students urged young people look out for signs of drug use in their friends so they could be aware of the need to call an ambulance.
Signs to look for include nausea, shaking, anxiety, paranoia, aggression, sweating, chills and teeth clenching.
“If someone is unconscious, roll them on their side so they dont vomit and choke themselves and call an ambulance straight away,” they said.